What is Tardive Dyskinesia?Read Now
Tardive Dyskinesia (TD) is a side effect of taking antipsychotic medication. It’s a movement disorder that can appear months, years, even decades after starting to take antipsychotic medication. It’s estimated that 20-50% of people with depression, schizophrenia, bipolar disorder or schizoaffective disorder taking antipsychotics, particularly first generation, will develop TD.
Signs and symptoms include:
• repetitive jerking movements of the arms or legs
• trunk and hip rocking, jerking or thrusting
• rapid eye blinking
• Tongue rolling, or darting in or out of the mouth
• lip smacking. pursing or puckering,
• jaw clenching or grimacing
• twisting or rhythmic movement in the fingers or toes
We know that taking older “first generation” antipsychotics places someone at greater risk. Other risk factors include:
• being a woman
• being over age 55
• having diabetes
• having a substance use disorder (including alcoholism)
While TD can’t be prevented, it’s important to identify it early. It’s recommended that people be screened every six months or at least every year using what’s called “The Abnormal Involuntary Movement Scale.” Be sure to note which symptoms you are experiencing, when the symptoms began to appear, how
frequent they are, and how they impact your daily routine.
If you or a loved one begins showing symptoms talk to your doctor right away – but do not abruptly stop taking the antipsychotic. Often a doctor will have the person take less of the antipsychotic medication or switch to a different medication. There are some medications that have been approved by the FDA to
address the symptoms of Tardive Dyskinesia (e.g., valbenazine, deutetrabenazine). Ask your doctor about them. Mild benefits have also been noted for taking gingko biloba and vitamin E.
Most people who develop TD will find that it is mild and goes away. The number of patients who develop severe or irreversible TD is quite low, although sometimes TD can be disabling. TD can make people feel self-conscious or embarrassed about the involuntary movements.
Author: NAMI MINNESOTA
This information was taken from one of NAMI Minnesota's Fact Sheets. You can view their other Fact Sheets here.
Sign up for our monthly newsletter for blog updates!